To the Editor.
—In their study examining syndromes in Persian Gulf War veterans, Dr Haley and colleagues1 describe a syndrome called "arthro-myo-neuropathy" (syndrome 3) in which patients have generalized joint and muscle pains, muscle exhaustion after exertion, and peripheral neuropathies. We have described a similar subgroup of patients2 who may constitute a Persian Gulf War myalgia syndrome characterized by myalgia, arthralgia, rash, and bursitis; elevated creatine kinase levels, aldolase levels, or both; and no obvious underlying etiology. This group of patients initially was identified because of elevation of muscle enzymes. We wonder whether Haley and colleagues measured muscle enzymes in patients with syndrome 3 and whether these 22 patients had elevation of muscle enzyme levels.
Schlesinger N. Identification of Gulf War Syndrome: Methodological Issues and Medical Illnesses. JAMA. 1997;278(5):383. doi:10.1001/jama.1997.03550050045019